Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Is exercise only without taking medication a good idea?
    avatar
    An_244701 posted:
    The t score on my left hip bone was -2.0 last September. I am 56 and have been back to alendronate again after 2 years of stopping it. The reason i stopped was because the bone density didnt seem to improve after 3 years of Fosomax. T score was -0.9 before I stopped, my doctor agreed with me to stop. Unfortunately, it became -2.0 from -0.9 in 3 years.

    I exercise regularly, at least 5 times a week. 30 - 60 min a day. I do yoga, aerobic, pilates, use elastic band for strength training and I also walk. I take calcium faithfully. I eat dark green vegetables regularly. My vitamin D level is normal. I seem to do everything right, but my bone density still got worse.

    I read so many negative comments about alendronate (Fosomax). I wonder if I can stop taking the medicine by doing more strength training exercise, such as walking with weights in my hands and with ankle weights as well as lifting weights?

    Also, the T score on my spine is -0.5. Should I stop doing yoga and other exercise that require bending forward and twisting spine , etc.? Please help me. I am very concern and I am scared if my exercise could actually harm me more than save me?
    Reply
     
    avatar
    bonebabe responded:
    At age 56 with a drop that big in two years, my guess would be that it coincided with estrogen levels dropping in your body. You could take a chance on it stabilizing with your diet and exercise routine, but if it doesn't, then you're two more years down the road with a lower score. In and of itself, a -2.0 at your age isn't as big a risk as it would be with someone 20 years older. But...if continues to stay around there as you continue to age your risk will increase.

    You say the Fosamax didn't improve your score. But did your score decrease by a significant amount as determined by your testing center's precision study? You see, it's not always about improving your score. It's about reducing your risk for fracture. In our osteoporosis center, we believe that no loss is good. We categorize our patients as stable.

    At the point of a -2.0, exercise and diet alone will not improve those scores. What you need to do is look at your whole risk for fracture, including your FRAX score. It may be that at this point you can forego meds and keep your numbers the same without fracturing. However, a fracture changes that whole picture.

    As for your spine - I wouldn't advise any forward bending or twisting. It's the small daily repetitive movements that wear the bone away and cause tiny breaks in the struts. You don't feel a thing until the vertebrae collapse. Then there's no going back. Why chance it?

    We don't advise our patients to do Pilates. There's way too much risk involved there. Even though your spine is in the normal range, your hip isn't. Who's to say your spine won't deteriorate like your hip soon? Caution is the best policy for you now.
     
    avatar
    Hnotes replied to bonebabe's response:
    Thank you very much for your advice. I really appreciate that you took so much time to analyze my case. I will not stop the medication. However, I heard that your bone will get britle if you take Fosomax for more than 5-6 years? Then, what can I do after 5-6 years?
     
    avatar
    bonebabe replied to Hnotes's response:
    Everybody's bone doesn't get brittle, and it's not been proven yet that those with that problem can totally blame the drugs. What has been proven is that the drugs reduce your risk of fracturing, and a fracture is infinitely worse than any side effect of the drugs.

    As to your question about what to do later, in 5-6 years that question may be resolved by more research and/or drugs as osteoporosis is becoming more personal as the baby boomers age. It may be too that your bone density and risk for fracture is stable and you could take a break for two years, assess your standing at the next DXA test and make a decision then. Or.. you may want to try a different class of drugs such as Evista or Miacalcin or even Forteo if your risk has increased.

    If I were you, I'd do the best I could right now to reduce my fracture risk and improve my bone health, then see where things stand in that 5-6 years.

    You can also go online to the National Osteoporosis Foundation website (www.nof.org ) and order their booklet "Boning up on Osteoporosis." It's wonderful and answers a lot of your questions and more.


    Helpful Tips

    Comment
    Good luck... More
    Was this Helpful?
    2 of 3 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the National Osteoporosis Foundation website